Winter Storm, Wayne
- When
- February 4, 10:00 AM CST to 6:00 PM CST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
South of a line from Poplar Bluff to Cape Girardeau, about one-quarter inch of ice coated trees and power lines. There was also up to an inch of sleet and snow at the onset of precipitation.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
South of a line from Poplar Bluff to Cape Girardeau, about one-quarter inch of ice coated trees and power lines. There was also up to an inch of sleet and snow at the onset of precipitation. Along and to the north of that line, snow and sleet accumulated from one to three inches, followed by less than one-quarter inch of ice. The snow fell heavily for a brief period of time, reducing visibility to one-quarter to one-half mile. Roads were reported to be slick and hazardous. Numerous accidents were reported, including several on Highway 25 in Stoddard County. A vigorous fast-moving Pacific storm system that originated off the Baja of California raced northeast. A strong warm front moved as far north as Arkansas. Widespread heavy precipitation north of the warm front resulted in significant icing across extreme southeast Missouri, and mainly snow and sleet north and west of Cape Girardeau.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 5:58 AM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
558 AM CST Tue Feb 4 2014
.UPDATE...
ISSUED AT 541 AM CST TUE FEB 4 2014
Updated the aviation discussion for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Wednesday night)
ISSUED AT 317 AM CST TUE FEB 4 2014
Main forecast concern is the potential for significant snow and
ice accumulations later today into tonight. As a result, a Winter
Storm Warning will be issued shortly to include the entire Quad
State region of southeast Missouri, southern Illinois, southwest
Indiana, and all of western Kentucky with the exception of
Calloway, Trigg, Christian, and Todd counties.
A storm system over the southern Rockies was moving east into the
southern Plains early this morning. This energy will rapidly shift
east into the mid Mississippi valley by tonight. The combination of
a saturating atmosphere with increased forcing for lift will cause
precipitation developing over the central and southern Plains to
move into the forecast area later today. The precipitation will
impact mainly southeast Missouri by late morning, then spread
across the rest of the area during the afternoon. Precipitation
will persist into the early evening before tapering off by late
evening and overnight from west to east.
There are still some subtle differences in forecast models with
respect to the temperature profile. This is normally not a big
issue, but with the presence of the freezing line right through
the Heartland, it is a very big deal today. Forecast models have
continued the cooling trend noted yesterday and are now indicating
that more snow and sleet will occur further south.
Forecast thermal profiles indicate mainly snow with some sleet
along and north of a line from roughly Poplar Bluff to Paducah to
Owensboro. In this area, generally 3 to 5 inches of snow is
forecast during the event.
Mainly rain is still forecast south of a line from Mayfield to
Greenville Kentucky. With the existing snow and ice cover in this
area, the forecast of about 1 inch of rain may result in some
minor flooding issues as normal water flow may be blocked or
diverted due to the ice and snow cover.
In between, a band of freezing rain and sleet appears probable.
This zone would encompass communities from New Madrid to Calvert
City and Madisonville. In this area, up to one quarter inch of ice
accretion is possible. The delineations between precipitation
types may need to be shifted north or south as the winter weather
event evolves.
My greatest concern with the current forecast is the precipitation
type over far southern sections of western Kentucky near the
Tennessee border. Even the coldest model guidance continues to
suggest that temperatures in this area will climb above freezing
by this afternoon, and rain will be the result. However, given the
existing snow and ice cover, if temperatures are not able to make
it above the freezing mark, a substantial icing event cannot be
ruled out. This is likely a last minute adjustment that we will
need to make later today as we get a better handle on exactly how
warm temperatures will be.
The main core of precipitation will exit the area by midnight, but
some light snow or freezing drizzle will be possible through early
Wednesday. For this reason, we have decided to extend the Winter
Storm Warning through 6 AM Wednesday. Light snow showers or
flurries will be possible on Wednesday in the wrap-around moisture
on the back side of the departing storm. Expect a trend towards
clearing Wednesday night with a return to those frigid temperatures
that we've come to adore this winter...or not.
.LONG TERM...(Thursday through Monday)
ISSUED AT 317 AM CST TUE FEB 4 2014
No rest for the weary in the long term portion of the forecast.
Unfortunately models not in good agreement on the timing, track,
QPF, etc. associated with the multiple weather features forecast to
affect our CWA during the period.
Thursday should be dry and cold as arctic high pressure builds
across the region. Thursday night models show high pressure centered
directly over the region but bring an almost indiscernible upper
level disturbance across the area with limited moisture. With the
exception of the NAM12 and the ECMWF, the rest of the models keep it
dry, but just in case there are a few flurries will keep schc pops
over the western and northwest sections.
With no upper level support and the arctic high pressure still the
dominant weather feature over the Ohio valley, Friday should be dry
and cold. Better chances for precipitation enter the forecast Friday
night as an approaching short wave interacts with decent moisture to
produce light snow across the area. The Canadian/ECMWF are similar
with this feature but the GFS keeps it dry. If it does snow,
accumulations should be light.
Depending on what model you look at, snow may linger into Saturday,
or not. With there being so much model disagreement decided to just
go with a schc pop. Precipitation type should be all snow with the
exception of the southern Pennyrile region of west Kentucky where
there could be a rain/snow mix. Any snow accumulation should be
light.
Right now the highest pops during the period are Saturday night.
During this period the GFS and Canadian are dry with upper level
moisture and precipitation to the north and west of our CWA. The
ECMWF brings a sharp short wave with one to two tenths of an inch of
QPF across the region which would be in the form of snow with small
accumulations possible. Just in case the ECMWF is too fast, lowered
pops a tad but kept chc pops everywhere.
Ironically enough, the GFS and Canadian bring that same short wave
and moisture across our area on Sunday, so just in case their
solutions pan out, went with schc pops which should again be all
snow with little to no accumulation.
Beyond that arctic high pressure should keep the region dry and
cold. Temperatures throughout the period will remain well below
normal.
&&
.AVIATION...
ISSUED AT 541 AM CST TUE FEB 4 2014
All sites should remain VFR through 18z, with conditions slowly
deteriorating from west to east to MVFR with a mixture of
FZRA/PL/SN, and eventually IFR with a continued mixture of
FZRA/PL/SN. Winds will continue out of the northeast aob 10 knots
through 06-07Z, then switching around to the northwest aob 10 knots.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING from Noon today to 6 AM CST Wednesday FOR
ILZ075>078-080>094.
MO...WINTER STORM WARNING from 9 AM this morning to 6 AM CST
Wednesday FOR MOZ076-086-087-100-107>112-114.
IN...WINTER STORM WARNING from Noon today to 6 AM CST Wednesday FOR
INZ081-082-085>088.
KY...WINTER STORM WARNING from Noon today to 6 AM CST Wednesday FOR
KYZ001>008-010-011-013>016-018>021.
&&
SHORT TERM...RJP
LONG TERM/AVIATION/FIRE WX...JPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 458 AM CST TUE FEB 4 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 458 AM CST TUE FEB 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING HAS BEEN ISSUED FOR MOST OF THE QUAD STATE REGION. SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND FREEZING RAIN ARE FORECAST. THE WARNING GOES INTO EFFECT LATE THIS MORNING IN SOUTHEAST MISSOURI...AND AT NOON ACROSS THE REST OF THE AREA. IT CONTINUES THROUGH TONIGHT. PLEASE REFER TO THE WINTER STORM WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL ROUNDS OF SNOW ARE POSSIBLE BETWEEN THURSDAY NIGHT AND SUNDAY. WITH THE EXCEPTION OF SATURDAY NIGHT WHERE LIGHT ACCUMULATIONS ARE POSSIBLE...ALL OTHER SNOW ACCUMULATIONS SHOULD BE LITTLE TO NONE. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND ICE WOULD BE GREATLY APPRECIATED LATER TODAY AND TONIGHT. RJP
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495356, 495357, 495358, 495359, 495352, 495353, 495354, 495355, 495360, 495361, 495362.